Pennsylvania, 2003Tornado in Pennsylvania, July 21, 2003
July 21, 2003 · NWS CTP · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 21, 1:02 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 21, 1:02 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTION
202 PM EDT MON JUL 21 2003
UPDATE FOR SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL
COUNTIES EXCEPT ADAMS...LANCASTER...YORK.
.CTP...
PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL COUNTIES
EXCEPT ADAMS...LANCASTER...YORK.
...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS.
KL
Hazardous weather outlook, Jul 21, 3:44 AM EST, 11 hours 16 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN
ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD
WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR
TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE
RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION.
.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 21, 12:45 PM EST, 2 hours 15 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-220000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT MON JUL 21 2003
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...COLUMBIA...
CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...LEBANON...MCKEAN...MIFFLIN...MONTOUR...NORTHERN CENTRE...
NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...
POTTER...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...SOUTHERN
CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...UNION AND WARREN.
A COLD FRONT...JUST NORTH OF LAKE ERIE...WILL SLOWLY PUSH SOUTHWARD
TOWARD PENNSYLVANIA LATE TODAY. THUNDERSTORMS WILL DEVELOP IN THE
WARM AND HUMID AIRMASS AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SOME
OF THE STORMS THAT FORM LATER TODAY.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jul 21, 2:24 PM EST, 36 minutes before
PAZ018-019-024>028-033>036-056-063-212030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT MON JUL 21 2003
...STRONG WINDS...SOME ASSOCIATED WITH THUNDERSTORM WILL AFFECT
SOMERSET...FRANKLIN...CUMBERLAND...BEDFORD...PERRY...JUNIATA...
HUNTINGDON...BLAIR...MIFFLIN...FULTON...CAMBRIA AND CENTRE
COUNTIES...
THIS AFTERNOON STRONG WINDS WERE MOVING THROUGH THE AREA CAUSING
SOME TREES TO FALL. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE
STORM.
IF YOU ARE OUTDOORS...BE PREPARED FOR RAPIDLY CHANGING WIND SPEEDS.
SECURE OUTDOOR ITEMS THAT CAN BE BLOWN AWAY.
ONDREJIK
Local storm report, Jul 21, 2:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
350 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM TROUTVILLE PA POSSIBLE FUNNEL
07/21/03 CLEARFIELD
0312 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES DOWN
0330 PM ST MARYS PA WIND DAMAGE
07/21/03 ELK TREES AND WIRES DOWN
THROUGHOUT THE TOWN
RH/VCTornado, Potter
- When
- July 21, 3:00 PM EST to 3:05 PM EST
- Where
- Potter County, 2 mi SW of Ellisburg
- Rating
- F3
- Path length
- 2.5 mi
- Path width
- 200 yd
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.917, -77.933
A team from the National Weather Service office in State College surveyed damage and interviewed residents and emergency management officials in Potter county. The team determined that an F3 tornado touched down in Potter county around 4:00 pm Monday July 21 2003. The tornado first touched down about 2 miles southwest of the town of Ellisburg...where it downed hundreds of trees. The tornado continued to the northeast...where it hit the Smoker Farm. The barn and house were completely destroyed...and one of three silos was tipped over. A second home on Smoker Road was also extensively damaged and is uninhabitable. In addition...a car was picked up and thrown 600 yards. A farm tractor was lifted into the trees. The tornado path was 2 1/2 miles long...while the width was about 200 yards. Based on the damage...the tornado was mainly an F2...but rated as a weak F3 at its peak with winds of 160 mph. There were two injuries, but no deaths.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
- Damaging Wind in New York, July 21, 20032 injured · $500,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367628.